Side effects of radiation therapy for ovarian cancer
Side effects can occur with any type of treatment for ovarian cancer, but not everyone has them or experiences them in the same way. Side effects of radiation therapy will depend mainly on the:
- size of the area being treated
- specific area or organs being treated
- total dose
- treatment schedule
Radiation therapy damages cancer cells, but healthy cells in the treatment area can also be damaged, even though steps are taken to protect them as much as possible. Different cells and tissues in the body tolerate radiation differently.
Side effects can happen any time during, immediately after or a few days or weeks after radiation therapy. Most side effects go away after radiation therapy is finished. Late side effects can occur months or years after radiation therapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Many side effects can be relieved with medicines, a change in diet or other measures. Doctors may also grade (measure) how severe certain side effects are. Sometimes radiation therapy treatments need to be adjusted if side effects are severe.
Nausea and vomiting are more common if a large area of the upper abdomen is treated with radiation. Women may start to feel nauseous about 1–3 hours after their daily treatment (about 1–2 weeks into therapy). Report nausea and vomiting to the radiation therapy team. Some women find that eating a small snack before treatment helps prevent nausea and vomiting. Others do not eat for a few hours before treatment, or wait a few hours after treatment before eating again.
Nausea and vomiting can usually be managed with anti-nausea medicine. These side effects usually go away after treatment is finished.
Indigestion, bloating or gas can occur when radiation irritates the lining of the esophagus or stomach. Avoid spicy or fried foods and foods that cause gas. Antacids or other medicines may be needed to control indigestion, bloating or gas.
Loss of appetite (anorexia) can be caused by many factors, including:
- buildup of waste products as cancer cells die
- nausea and vomiting
Loss of appetite can lead to weight loss and malnutrition. Maintaining good nutrition during and after radiation therapy will help you recover from treatment. A registered dietitian can give advice on how to maintain good nutrition.
Radiation therapy can irritate the bladder and make it inflamed (called cystitis). Symptoms of bladder irritation or inflammation include:
- bladder spasms
- burning or pain during urination
- intense need to urinate (urgency)
- need to urinate often (frequency)
- blood in the urine (hematuria)
- bladder infection
- urinary incontinence (loss of bladder control)
Report symptoms to the radiation therapy team. These can also be symptoms of infection.
Drinking plenty of fluids to ensure a regular flow of urine and emptying the bladder often may help you manage bladder problems. The healthcare team may recommend medicines to help treat some of the symptoms associated with bladder problems.
Diarrhea is frequent and very loose (watery) stools. Abdominal cramping may occur with diarrhea. Diarrhea often begins 2–3 weeks into radiation therapy. Report diarrhea to the radiation therapy team. They can suggest over-the-counter or prescription medicines to help relieve diarrhea.
Fatigue is a common side effect of radiation therapy. Fatigue may be caused by anemia, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die.
Radiation therapy to any area of the body can make a person feel more tired than usual, but fatigue is more common when larger areas of the body are treated. Anemia is more likely to occur when the treatment area includes areas where blood cells are formed in the bone marrow, such as the pelvic bones.
Fatigue usually occurs during or after the second week of radiation treatment. Symptoms of fatigue may increase or become more severe over the course of treatment. Fatigue may continue for several weeks or months after radiation therapy.
Skin reactions occur because external beam radiation travels through the skin to reach the area being targeted for treatment. The skin in the radiated area may become red, dry or itchy. It may also change colour (become darker or tanned looking). Most skin reactions occur within the first 2 weeks of receiving radiation treatment and usually go away a few weeks after treatment. Some skin changes, like skin darkening or scarring, can be permanent.
Radiation enteritis is irritation and inflammation of the large and small intestine. It occurs during or after radiation therapy to the abdomen. It is more likely to occur when larger doses of radiation are given to treat some abdominal tumours. It can occur when radiation therapy is first given and up to 8 weeks after radiation therapy begins (called acute enteritis). Sometimes it occurs several months to years after radiation therapy (called chronic enteritis).